A rare case of spontaneous rectus sheath haematoma in a patient with mechanical prosthetic aortic and mitral valves

Cardiovasc J Afr. 2012 Jul 12;23(6):e14-5. doi: 10.5830/CVJA-2011-070.

Abstract

Every year nearly 300 000 patients have heart valve operations and mostly prosthetic valves are inserted. Coumadin is the mainstay of therapy in these individuals but it has many side effects, mostly related to its anticoagulant effect. Rectus sheath haematoma (RSH) is a rare complication of abdominal trauma, surgery and excessive strain, however, anticoagulant agents may predispose to this condition without any precipitating event. Reversal of anticoagulation and resuscitation with fluids and blood products are necessary but anticoagulation is crucial in patients with prosthetic valves, as they have acquired thrombotic diathesis. Herein we report on a case of spontaneous RSH in a patient with prosthetic mitral and aortic valves and a history of prosthetic valve thrombosis. He was successfully managed medically.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anticoagulants / adverse effects*
  • Aortic Valve / surgery*
  • Blood Transfusion
  • Coagulants / administration & dosage
  • Fluid Therapy
  • Heart Valve Prosthesis Implantation / adverse effects*
  • Heart Valve Prosthesis Implantation / instrumentation
  • Hematoma / etiology*
  • Hematoma / therapy
  • Hemorrhage / etiology*
  • Hemorrhage / therapy
  • Humans
  • Male
  • Mitral Valve / surgery*
  • Rectus Abdominis
  • Thrombosis / etiology
  • Thrombosis / prevention & control*
  • Treatment Outcome
  • Warfarin / adverse effects*

Substances

  • Anticoagulants
  • Coagulants
  • Warfarin